WASHINGTON - The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.
Even a teaspoon of the powder could be lethal — it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.
The FDA said it is investigating caffeine powder and will "consider taking regulatory action." In the meantime, the agency said it is recommending consumers stay away from it.
Teenagers and young adults may be particularly drawn to the powder, which is a stimulant. Caffeine powder is marketed as a dietary supplement and is unregulated, unlike caffeine added to soda.
FDA spokeswoman Jennifer Dooren said those who drink coffee, tea or soda may be aware of caffeine's less serious effects, like nervousness and tremors, and may not realize that the powdered form is a pure chemical.
"The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small," she said.
The powder is also almost impossible to measure with common kitchen tools, the FDA said. Volume measures like teaspoons aren't precise enough and a scale may be needed.
The agency added that the products may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.
FDA Commissioner Margaret Hamburg recently said that the agency needs to better understand the role of the stimulant, especially on children. The agency is investigating the safety of energy drinks and energy shots, prompted by consumer reports of illness and death. FDA is also looking at caffeine in food as manufacturers have added caffeine to candy, nuts and other snack foods in recent years.
Consumer advocate Jim O'Hara of the Center for Science in the Public Interest praised the FDA's warning, but said the agency needs to go further to keep powdered caffeine off the market. The powder is easily available on Amazon.com and other online sites.
"The overuse and misuse of caffeine in the food supply is creating a wild-West marketplace, and it's about time the sheriff noticed and did something," O'Hara said of the FDA.
Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.
Baby killed in Israel attack reportedly American
The U.S. State Department confirmed the 3-month-old baby killed in a suspected terrorist attack in Jerusalem was an American citizen.
WHO reports increase in TB cases
The World Health Organizations says TB numbers rose in 2013, but it's partly due to better detection and more survivors.
Man apprehended after jumping White House fence
An unidentified man was in the custody Wednesday night after he climbed over the White House fence and was swiftly apprehended on the North…
UK man faked coma for 2 years to avoid court
He might have got away with it if it hadn't been for his supermarket loyalty card.
Russian plane enters NATO airspace
A spy plane entered Estonian airspace Tuesday, but pro-Russian propaganda has been flooding into the country for months.
Why is it so hard to raise money for Ebola?
U.S. Ebola coverage Wednesday focused on a dog being cleared. Why is it so hard to get any attention for West Africa?